Nebraska, 2012

Hail in Nebraska, June 12, 2012

June 12, 2012 · NWS GLD · 1 event in 1 county or zone

Scattered thunderstorms developed over northeast Colorado and moved east during the afternoon. A report of nickel sized hail was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms developed over northeast Colorado and moved east during the afternoon. A report of nickel sized hail was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 12, 1:19 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 12, 1:19 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT TUE JUN 12 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 102 PM MDT TUE JUN 12 2012

THOUGH DEW POINTS HAVE BEEN SLOW TO RISE THIS AFTERNOON...SHORT
TERM MODELS CONTINUE TO DEVELOP CONVECTION ACROSS EASTERN COLORADO
LATE THIS AFTERNOON. DUE TO LACK OF MOISTURE...MIXED LAYER CAPES
ARE LOW AND LIFTING CONDENSATION LEVELS ARE HIGH. DOWNDRAFT CAPES...
HOWEVER...ARE DECENT ALONG THE KANSAS/COLORADO BORDER. WILL CONTINUE
TO INDICATE THAT CONVECTION WILL DEVELOP ALONG THE CONVERGENCE
ZONE IN THE LEE SIDE TROUGH WITH STORMS MOVING EAST DURING THE
EVENING. PLUS...A WEAK MID LEVEL SHORTWAVE MOVING ACROSS SOUTH
CENTRAL COLORADO HAS PRODUCED SOME THUNDERSTORMS THERE. AS THE
WAVE MOVES EAST...STORMS WILL LIKELY CONTINUE TO DEVELOP...THOUGH
THE NORTHERN EXTENT OF CONVECTION IS IN QUESTION. IF STORMS DO
FORM...EXPECT GUSTY WINDS TO BE THE MAIN SEVERE THREAT.

SURFACE WINDS CONTINUE TO BLOW AT MARGINAL ADVISORY CRITERIA.
EXPECT THE WINDS TO DECREASE AROUND SUNSET AS MIXING SUBSIDES.
GRADIENT IS STRONG ENOUGH...HOWEVER...TO KEEP BREEZY CONDITIONS
FOR MOST OF THE NIGHT. HAVE RAISED MINIMUM TEMPERATURES TONIGHT
ACCORDINGLY. HAVE ALSO KEPT A MENTION OF POPS THROUGH MOST OF
TONIGHT AS LOW LEVEL MOISTURE FINALLY INCREASES AND SHORTWAVE
MOVES ACROSS THE AREA. THERE IS A POSSIBILITY THAT STRATUS WILL
DEVELOP LATE TONIGHT AND HAVE INDICATED AN INCREASE OF CLOUDS.

MID LEVEL WARM AIR ADVECTION WILL KEEP THE AIR MASS CAPPED
WEDNESDAY...SO REMOVED POPS FROM THE FORECAST. THERE WILL BE SOME
LOW LEVEL CONVERGENCE ALONG THE KANSAS/COLORADO BORDER WHICH MAY
BE A FOCUS OF CONVECTION IF CAP BREAKS...THOUGH THAT IS MORE
LIKELY IN THE EVENING.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 218 PM MDT TUE JUN 12 2012

A SURFACE TROUGH IN EASTERN COLORADO WILL BE THE FOCUS FOR
THUNDERSTORMS WEDNESDAY EVENING. THERE IS A SLIGHT CHANCE THAT
STORMS WILL DRIFT EAST NORTHEAST INTO THE REST OF THE FA OVERNIGHT.
SUBSIDENCE IS INDICATED THURSDAY MORNING SO WILL REMOVE POPS FOR
THAT PERIOD BUT BY AFTERNOON GOOD FORCING IS INDICATED ACROSS MOST
OF THE FA. DEWPOINTS ARE IN THE 50S WITH CAPE FROM 1000 TO 2000
J/KG. PLAN TO GO WITH CHANCE POPS FOR THE AFTERNOON.
THURSDAY NIGHT A STRONG SHORTWAVE IS ADVERTIZED TO COME THROUGH THE
FLOW. SURFACE DEWPOINTS ARE IN THE 50S AND CAPE RANGES FROM 1200 TO
1600 J/KG. PLAN TO CONTINUE CHANCE POPS FOR THE FA FOR THIS PERIOD.
THE SHORTWAVE MOVES EAST FRIDAY MORNING WITH SUBSIDENCE BEHIND THE
WAVE SO THERE WILL BE A  BREAK IN THUNDERSTORM ACTIVITY UNTIL FRIDAY
AFTERNOON WHEN THE NEXT SHORTWAVE APPROACHES EASTERN COLORADO.
STORMS SHOULD INITIATE NEAR THE SURFACE TROUGH AXIS IN EASTERN
COLORADO. PLAN GO WITH SLIGHT CHANCE POPS THERE AND SILENT POPS
ELSEWHERE.

MIN TEMPERATURES WILL FALL INTO THE MID/UPPER 60S. 850MB
TEMPERATURES SUPPORT MAX TEMPERATURES IN THE LOWER 90S.

FOR FRIDAY NIGHT THROUGH TUESDAY...SOUTHWEST FLOW WILL BRING
NUMEROUS SHORTWAVE ACROSS THE FA. TIMING IS DIFFICULT SO THE NET
RESULT IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FOR ALL PERIODS
WITH SOME CHANCE POPS INCLUDED. SOME MAJOR DIFFERENCES IN THE MODELS
OCCUR BY TUESDAY WITH THE GFS BRINGING AN UPPER TROUGH THROUGH THE
PLAINS WHILE THE ECMWF KEEPS WESTERLY FLOW CONTINUING.

MAX TEMPERATURES WILL RESIDE IN THE UPPER 80S/LOWER 90S WITH SOME
COOLING INTO THE MID/UPPER 80S TUESDAY. MIN TEMPERATURES WILL RANGE
FROM THE LOWER 60S IN EASTERN COLORADO TO NEAR 70 IN THE EASTERN
FA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY)
ISSUED AT 1131 AM MDT TUE JUN 12 2012

SURFACE WINDS AT KGLD WILL BE SOUTH AT 25 TO 40 KNOTS THROUGH 00Z WHILE
WINDS AT KMCK WILL BE SOUTHEAST AT 20 TO 30 KNOTS. CONVECTION WILL
DEVELOP OVER EASTERN COLORADO AFTER 21Z...AND STORMS WILL MOVE EAST
ACROSS WESTERN KANSAS/SOUTHWEST NEBRASKA. THERE IS STILL A LOT OF UNCERTAINTY
ABOUT HOW MUCH THUNDERSTORM COVERAGE THERE WILL BE AS MODELS SEEM VERY
OVERDONE. HAVE INDICATED STORMS IN THE VICINITY OF BOTH SITES DURING
THE EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...MENTZER
LONG TERM...FS
AVIATION...MENTZER
Hazardous weather outlook, Jun 12, 9:18 AM MST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1018 AM MDT TUE JUN 12 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1018 AM MDT TUE JUN 12 2012 /1118 AM CDT TUE JUN 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTH WINDS OF 25 TO 40 MPH WILL CONTINUE THROUGH THE EVENING WEST
OF A LINE FROM HITCHCOCK COUNTY NEBRASKA TO WICHITA COUNTY KANSAS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM MDT
OVER FAR EASTERN COLORADO...AND THEN MOVE ACROSS THE REMAINDER OF
THE AREA THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE
WEST OF A LINE FROM TRENTON NEBRASKA TO LEOTI KANSAS. THE MAIN
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...THOUGH HAIL IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE ENTIRE PERIOD.
EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...IT WILL BE
POSSIBLE THAT A FEW OF THESE STORMS COULD BECOME SEVERE WITH THE BEST
CHANCE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

MENTZER

In the hours before

Special weather statement, Jun 12, 2:39 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT TUE JUN 12 2012

NEZ079-080-122215-
DUNDY-HITCHCOCK-
339 PM MDT TUE JUN 12 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF MAX...MOVING NORTHEAST AT
25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 4015 10112 4010 10158 4027 10165 4036 10143
      4035 10124
TIME...MOT...LOC 2139Z 246DEG 22KT 4021 10153

FOLTZ

The radar

The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dundy

When
June 12, 3:10 PM MST
Where
Dundy County, 12.44 mi N of Max
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.300, -101.400

Hail was pea to nickel sized.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384738.